Minnesota, 2022

Blizzard and High Wind in Minnesota, February 18, 2022

February 18, 2022 · NWS MPX · 7 events in 7 counties and zones

An Arctic cold front moved across central Minnesota during the late morning of Friday, February 18th. Some snow fell behind the frontal passage leading to some accumulation.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An Arctic cold front moved across central Minnesota during the late morning of Friday, February 18th. Some snow fell behind the frontal passage leading to some accumulation. However, the combination of residual snowpack, light snowfall accumulation, strong cold air advection, and deep mixing in the boundary layer, led to surface winds of 25 to 40 mph sustained across central Minnesota. These wind speeds, and occasional gusts over 50 mph, caused whiteout conditions across portions of central Minnesota. These conditions were worst where the snowpack was greater and able to lift any snow aloft. Farther to the south and southeast, snowpack was limited and visibilities were not as low but wind speeds kept blowing snow for hours.

In addition to the blizzard conditions, strong winds were measured between 50 and 56 mph across a large area of central and southern Minnesota. Some of the winds were measured at or above 58 mph. These stronger winds included; Hanley Falls (MNDOT RWIS), KMSP (ASOS), and KSTP (ASOS).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 18, 5:06 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 18, 5:06 AM CST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
506 AM CST Fri Feb 18 2022

.DISCUSSION...(Today through Thursday)
Issued at 308 AM CST Fri Feb 18 2022

Key Messages:

- High confidence for strong winds today.

- Increasing confidence on the potential of snow squalls developing
  along the frontal passage.

- Accumulating snowfall likely early next week.

Today, through Tomorrow...

An area of low pressure north of the international border early this
morning continues to deepen as it moves southeast. A large area of
snow had developed along the leading edge of the strongest warm air
advection regime across North Dakota, and into northwest Minnesota.
Temperatures have risen overnight across the far west with readings
already in the 20s. Gusty winds have also develop which has lead to
some blowing snow, but mainly across northwest Minnesota. This area
of low pressure will track along the Canadian border with the main
bands of snow along and north of this surface low. However, the
trailing cold front will quickly move southeast across Minnesota,
and into western Wisconsin by the early to mid afternoon.

Along and just behind this cold front, atmospheric lapse rates
become nearly dry adiabatic, along with boundary layer winds
increasing to over 50 kts. There is a small window where the
dendritic growth zone combines with deep lift along this front to
generate convective elements. These convective elements will produce
localized heavy snowfall or snow squalls. Due to the deep mixing
layer expected along and behind this front, some of the 50 kt winds
will be transferred to the surface leading to brief whiteout
conditions where the heaviest snow squalls develop. The best area
for deep lift and instability will occur in far southern Minnesota.
Decided to add a Winter Weather Advisory for far southern Mn due to
this type of scenario. Some of the mesoscale models depict a small
area of higher reflectivity along with higher QPF amounts with these
convective bands. Decided to add more detail in the QPF field in
southern Minnesota as these convective elements develop and produce
a line of localized 1-2 inches of snowfall in a half hour or less.
Due to the fact that once the front passes, temperatures will drop
quickly leading to a flash freeze type of scenario on area roadways.

Farther to the northwest across west central Minnesota, a deeper
snowpack and the strong nature of the winds expected, areas of
blowing snow are likely, especially where the current Winter Weather
Advisory is in effect. I wouldn't be surprised to see surface
visibilities lower to 1 mile or less once the current crust on the
snowpack lifts and the powdery snow below the crust becomes lofted.

The strong winds are expected to continue through the evening before
diminishing after midnight. Saturday will start out cold but return
flow is expected by evening in advance of the next weather system.

Sunday through Thursday - The warming from warm air advection
reaches its peak on Sunday with high temperatures in the 30s and
40s. Winds will shift back to the northwest on Sunday as a colder
air mass moves into the Upper Midwest bringing our warm up to an
end. This colder air mass will also move in with yet another clipper
system. Like many of our other February clippers the highest snow
chances will remain to our north with a slight chance for light snow
north of I-94. Similar to past clippers we will see colder
temperatures after the clipper passes early next week, but it will
not be a dry period. There is strong agreement in the deterministic
model systems that a low will travel to our south across the central
and eastern CONUS. While tracks differ some between model systems
and among ensemble members there is broad agreement in the the
general track of this system remaining well to our south and it
being a slow moving system. While we will be away from the main
region of synoptic lift associated with the low models indicate a
rather large precipitation shield spreading into the Upper Midwest
along a warm conveyor belt and supported by a jet streak overhead.
This will allow warmer and moister air to move in and provide the
setup for a long period of snow. Currently available global models
are suggesting snow accumulation more as a result of duration rather
than high snow rates, but we will need to wait for mesoscale models
to start resolving any chance for higher mesoscale forcing induced
snow rates. Behind this system much colder temperatures (overnight
lows in the 10s and 20s below) move in for the rest of the week
under the influence of yet another arctic high.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 505 AM CST Fri Feb 18 2022

Confidence is high that a brief period of IFR/MVFR cigs/vsbys will
occur along a sharp cold. Timing and how low the vsbys develop are
the main concerns. IFR conditions will continue for KAXN due to BLSN
for the aftn/early evening before winds diminish. Elsewhere, outside
of a few hours of MVFR cigs behind the front, cigs will become VFR
but winds will remain strong from the WNW/NW. Ahead of the cold
front, S/SW winds will increase to around 14-18 kts, with gusts of
20-26 kts. Once the front passes through, winds will shift to the
W/WNW and increase to around 24-28 kts, gusts of 38-44 kts. A few
gusts could approach 50 kts, but it should be brief.

KMSP...

Timing of cold frontal passage will occur around 17-19Z with a
period of IFR vsby in -SHSN. Before frontal passage, VFR conditions
will prevail with S/SW winds of 14-18 kts, gusts to 22-24 kts.
Crosswinds will become problematic between 14-17z. After frontal
passage, winds will shift to the WNW and increase to around 24-26
kts, gusts of 38-42 kts.

/OUTLOOK FOR KMSP/

Sat...VFR. Wind W bcmg S 10-15 kts.
Sun...MVFR. Chc IFR. Wind S 5-10kts, bcmg NW 15-20kts.
Mon...MVFR cigs, bcmg IFR with SN. Wind NE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory from noon today to 9 PM CST this evening for Anoka-
     Benton-Blue Earth-Brown-Carver-Chippewa-Chisago-Dakota-
     Faribault-Freeborn-Goodhue-Hennepin-Isanti-Kanabec-Kandiyohi-
     Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-Mille Lacs-
     Morrison-Nicollet-Ramsey-Redwood-Renville-Rice-Scott-Sherburne-
     Sibley-Stearns-Steele-Waseca-Washington-Watonwan-Wright-Yellow
     Medicine.

     Winter Weather Advisory from 9 AM this morning to 9 PM CST this
     evening for Douglas-Pope-Stevens-Swift-Todd.

     Winter Weather Advisory from noon today to 6 PM CST this evening
     for Faribault-Freeborn-Martin-Steele-Waseca.

WI...Wind Advisory from noon today to 9 PM CST this evening for Barron-
     Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...JLT/NDC
AVIATION...JLT
Hazardous weather outlook, Feb 18, 3:27 AM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
327 AM CST Fri Feb 18 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
327 AM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Strong winds today with gusts as high as 55 mph are expected. Snow
squalls and areas of blowing snow are possible along and behind a
sharp cold front. See the latest Wind, and Winter Weather
Advisory for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A prolonged winter storm is likely late Sunday night through
Tuesday evening. Significant snow accumulation and areas of
blowing snow are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard, 3 high wind. Local standard time, as filed.

Blizzard, Douglas

When
February 18, 10:30 AM CST to 7:00 PM CST
Where
Douglas forecast zone
Reported by
Mesonet
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several weather observations across Douglas County indicated blizzard conditions for several hours Friday afternoon as winds gusted over 45 mph. Visibilities were less than one-quarter of a mile at the Alexandria airport, especially during times where winds were sustained in the 30 to 35 mph range.

Blizzard, Pope

When
February 18, 10:30 AM CST to 5:00 PM CST
Where
Pope forecast zone
Reported by
Mesonet
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several weather observations across Pope County indicated blizzard conditions for several hours Friday afternoon as winds gusted over 45 mph. Visibilities were less than one-quarter of a mile at the Glenwood airport, especially during times where winds were sustained in the 30 to 35 mph range.

Blizzard, Todd

When
February 18, 11:00 AM CST to 5:00 PM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several weather observations across Todd County indicated blizzard conditions for several hours Friday afternoon as winds gusted over 45 mph. Visibilities were less than one-quarter of a mile at the Todd airport, especially during times where winds were sustained in the 30 to 35 mph range.

Blizzard, Stearns

When
February 18, 11:00 AM CST to 4:00 PM CST
Where
Stearns forecast zone
Reported by
Mesonet
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several weather observations across far northwest Stearns County indicated blizzard conditions for several hours Friday afternoon as winds gusted over 45 mph. Visibilities were less than one-quarter of a mile at the Sauk Centre airport, especially during times where winds were sustained in the 30 to 35 mph range.

High Wind, Yellow Medicine

When
February 18, 1:15 PM CST
Where
Yellow Medicine forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

The Minnesota Department of Transportation sensor near Hanley Falls in Yellow Medicine county measured a wind gust of 63 mph.

High Wind, Hennepin

When
February 18, 3:13 PM CST
Where
Hennepin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

The Minneapolis, St. Paul International Airport measured a wind gust of 61 mph.

High Wind, Ramsey

When
February 18, 3:48 PM CST
Where
Ramsey forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

The St. Paul downtown airport (ASOS) measured a wind gust of 59 mph.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007602, 1007604, 1007603, 1007619, 1007639, 1007640, 1007641.